Baby niggles, like ear ache, coughs and fevers, often come when you least expect them, such as late at night or when you are away and can’t get to your family doctor.
The Self-Medication Manufacturers Association of South Africa (SMASA) shares that in times like these, you rely on late-night pharmacies, or whatever is in your medicine cabinet or first-aid kit. “But, to medicate little ones safely, remember: Kids aren’t just small adults.”
Research reveals that the most common over-the-counter medicines given to children are analgesics (for pain) and antipyretics (for fever), in particular paracetamol, and other cough and cold medicines. These are also commonly found in a home medicine cabinet, in addition to vitamin and mineral supplements.
When you are panicked or in a rush to ease symptoms in your baby, it is easy to make mistakes. A study, published in Pediatrics, found that more than 80% of parents made at least one dosing error in measuring out liquid medications. The younger the child, the more likely it is that a mistake is made. The good news is, in 94% of cases reported, medical attention was not required.
Research reveals mistakes are most commonly made with liquid pain relievers, followed by allergy and antibiotic medications.
SMASA says while some OTC medications can help relieve symptoms, not all products are suitable for children:
- Large amounts of paracetamol can result in liver damage or liver failure.
- An overdose of cough and cold medicine can cause seizures or other life-threatening side-effects.
- An overdose of nonsteroidal anti-inflammatory drugs, or NSAIDs, can result in irritation in the lining of the stomach and bleeding.
- Too much alcohol (found in some adult cough and cold formulations) can increase the risk of liver damage and bleeding from the stomach.
Common medicine mistakes parents make:
- Giving the wrong dose or too much medicine at one time.
- Using the incorrect measuring device.
- Confusing the units of measurement.
- Accidentally repeating a dose.
- Giving more than one type of medicine at the same time (without the permission of your doctor or paediatrician).
- Giving doses too close together, or extended-release medications too often.
- Giving the wrong medication.
- Sharing adult medications with children.
SMASA recommends the following tips to treat children safely with over-the-counter-medications:
- Dosages for toddlers and babies are often based on weight. Know how much your child weighs and carefully read all medication labels and inserts. If they seem confusing, ask your pharmacist to explain the dosage and timings carefully.
- Be clear on exactly how much to give and how often.
- Use the cup, syringe, spoon or dropper that comes with the medicine. If there isn’t one provided, ask your pharmacist for one.
- Different medications may contain the same active ingredient. “Because this is what makes the medicine work, it’s always listed at the top of the insert. A medicine for a cold and one for a headache could contain the same active ingredients, so if you’re treating a cold and a headache with two medicines, you could be giving twice the normal dose.”
- Don’t give aspirin to children under the age of 12. (Aspirin in children can cause Reyes Syndrome, a rare but extremely serious condition that can cause swelling in the liver and brain).
- When prescribed or purchasing a medication, find out if it is an extended-release product. These last longer than regular medications and don’t need to be given as frequently.
- There are often different preparations for children and adults, never give a child an adult formulation.
- Keep all medications in their original packaging and containers.
- Find out what vitamins, supplements, foods or drinks should be avoided with the medications your baby or toddler is taking.
- Avoid taking your own medication in front of your children, as they may try to copy what you do.
- Never refer to medicine as “sweeties” to try and get your child to take it.
- Ensure that your child knows that medicine should only be given by a trusted adult.
- Save the 24-hour Poison Help Line number, 0861 555 777, on your phone, and put the number on your fridge and by your medicine cabinet. The help line is not only for emergencies, but can provide information regarding medications and dosages.
Kim Bell is a wife, mother of two teenagers and a lover of research and the way words flow and meld together. She has been in the media industry for over 20 years, and yet still learns more about life from her children everyday. You can learn more about Kim Bell here.